GET THE APP

Hypersensitivity Reactions During Anaesthesia Care: An 11-Year Experience From A Tertiary Hospital | Abstract
Anesthesia & Clinical Research

Anesthesia & Clinical Research
Open Access

ISSN: 2155-6148

Abstract

Hypersensitivity Reactions During Anaesthesia Care: An 11-Year Experience From A Tertiary Hospital

Cristina Pereira, Daniela Almeida, Rita Frada, Helena Falcão, António Costa and Humberto S Machado

Introduction: Anaphylaxis during general anaesthesia is a rare but life-threatening clinical condition involving multiple organ systems, with a reported incidence of 1 in 4.000 to 25.000 anesthetic procedures. The objective of this study is to describe the experience of a Tertiary University Hospital with drug hypersensitivity reactions, including anaphylaxis, during anaesthesia care, their main causal agents, treatment and investigation.

Methods: All patients submitted to surgical interventions under anaesthesia, between 2006 and 2016, with the coded diagnosis of perioperative anaphylactic reaction were retrospectively reviewed. Data was collected from clinical records. Those without a full record were excluded. Demographic data, causal agents, presenting symptoms and treatments were gathered. Perioperative anaphylaxis was graded using the Ring and Messmer system. Whenever available, serum Tryptase levels were registered. A descriptive analysis of the data was performed.

Results: 67 patients had the diagnosis of anaphylaxis in a perioperative setting. Of the 62 included, 59,7% were males with median age of 57 years old. The culprit drugs were identified in 82,2% of the patients, and were mainly neuromuscular blocking agents, antibiotics and contrast agents. 40,3% had a grade 1 reaction and 30,2% a grade 2. The anaphylaxis was mostly treated with corticosteroids and antihistamines. Twelve patients needed intensive care stay, and one patient died. Seven patients were referenced to an Immunology consultation. Tryptase measurements were available for 13 patients (20,9%). Of those, four had elevated levels.

Discussion and conclusion: Hypersensitivity reactions during anaesthesia had an incidence of 1 in 3.000, and NMBAs and antibiotics were the main causal agents. Although most of the reactions were graded 1 or 2, there was still a significant number with major clinical importance. The non-uniform pharmacologic approach and the lack of follow-up by an Immunology team are points of improvement in the care of these patients.

Top
betsoobetasus girisdumanbetkralbet supertotobet girisbetmatik giris adresimariobetbetturkey giris bahiscom girisasyabahis girisasyabahis giris